Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 162, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Nov 15, 2020, 4:55 PM EST for 4 counties in Pennsylvania. It was in force for 80 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 15, 2020, 4:55 PM EST (21:55 UTC)
- Expired
- Nov 15, 2020, 6:15 PM EST
- In force
- 80 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Adams County, PA, Cumberland County, PA, Franklin County, PA, York County, PA
The radar
The State College radar (KCCX), 112 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 15, 4:59 PM EST | TSTM WND DMG | 2 Ene Mont Alto, PA | TREE DOWN AT ROCKY MOUNTAIN RD S NEAR SOUTH MOUNTAIN. |
| Nov 15, 5:02 PM EST | TSTM WND DMG | 3 Ese Shippensburg, PA | ROOF OFF MOBILE HOME AT 102 NEIL RD IN SHIPPENSBURG. |
| Nov 15, 5:15 PM EST | TSTM WND DMG | 5 W Mount Holly Spring, PA | TREES DOWN ALONG MONT SERA RD AND W YELLOWBREECHES RD SOUTHWEST OF CARLISLE. |
| Nov 15, 5:58 PM EST | TSTM WND DMG | 1 Wnw York Haven, PA | WIRES DOWN AT INTERSECTION OF YORK HAVEN RD AND CLY RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 843 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 356 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
699
WUUS51 KCTP 152155
SVRCTP
PAC001-041-055-133-152315-
/O.NEW.KCTP.SV.W.0162.201115T2155Z-201115T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
455 PM EST Sun Nov 15 2020
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Adams County in south central Pennsylvania...
Western York County in south central Pennsylvania...
Southeastern Franklin County in south central Pennsylvania...
Cumberland County in south central Pennsylvania...
* Until 615 PM EST.
* At 454 PM EST, severe thunderstorms were located along a line
extending from near Bloserville to near Shippensburg to near
Fountainhead-Orchard Hills, moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees, roofs, and siding.
* Locations impacted include...
Harrisburg, Chambersburg, Carlisle, Lower Allen, Hanover,
Weigelstown, Waynesboro, Mechanicsburg, Camp Hill, Gettysburg, New
Cumberland, Parkville, Enola, Shippensburg, Lemoyne, Greencastle,
Hampton, Guilford, Shiloh and Plainfield.
This includes the following Interstates...
The Pennsylvania Turnpike from mile markers 207 to 245.
Interstate 81 from mile markers 0 to 65.
Interstate 83 from mile markers 25 to 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3972 7781 4025 7748 4031 7736 4026 7742
4026 7740 4029 7733 4028 7733 4031 7700
4033 7691 4029 7692 4026 7690 4020 7682
4018 7676 4013 7674 4010 7670 3972 7697
TIME...MOT...LOC 2154Z 239DEG 44KT 4023 7741 3998 7746 3972 7773
HAIL...<.75IN
WIND...60MPH
$$
Colbert1 follow-up statement
255
WWUS51 KCTP 152227
SVSCTP
Severe Weather Statement
National Weather Service State College PA
527 PM EST Sun Nov 15 2020
PAC055-152237-
/O.CAN.KCTP.SV.W.0162.000000T0000Z-201115T2315Z/
Franklin PA-
527 PM EST Sun Nov 15 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRANKLIN COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Wind Advisory remains in effect until 10 PM EST for wind gusts of
50 to 55 mph.
LAT...LON 3998 7746 4002 7751 4012 7756 4025 7748
4031 7737 4026 7742 4027 7738 4029 7733
4027 7731 4033 7691 4029 7692 4026 7690
4020 7682 4018 7676 4013 7674 4010 7670
3972 7697 3972 7746
TIME...MOT...LOC 2227Z 252DEG 42KT 4030 7695 4005 7700 3979 7727
$$
PAC001-041-133-152315-
/O.CON.KCTP.SV.W.0162.000000T0000Z-201115T2315Z/
Adams PA-York PA-Cumberland PA-
527 PM EST Sun Nov 15 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EST
FOR ADAMS...WESTERN YORK AND CUMBERLAND COUNTIES...
At 527 PM EST, severe thunderstorms were located along a line
extending from Enola to near Dillsburg to near Gettysburg, moving
east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees, roofs, and siding.
Locations impacted include...
Harrisburg, Carlisle, Lower Allen, Hanover, Weigelstown,
Mechanicsburg, Camp Hill, Gettysburg, New Cumberland, Parkville,
Enola, Shippensburg, Lemoyne, Hampton, Shiloh, Plainfield, Schlusser,
Littlestown, Carroll Valley and Valley Green.
This includes the following Interstates...
The Pennsylvania Turnpike from mile markers 207 to 245.
Interstate 81 from mile markers 26 to 65.
Interstate 83 from mile markers 25 to 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3998 7746 4002 7751 4012 7756 4025 7748
4031 7737 4026 7742 4027 7738 4029 7733
4027 7731 4033 7691 4029 7692 4026 7690
4020 7682 4018 7676 4013 7674 4010 7670
3972 7697 3972 7746
TIME...MOT...LOC 2227Z 252DEG 42KT 4030 7695 4005 7700 3979 7727
HAIL...<.75IN
WIND...60MPH
$$
ColbertWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 15, 4:53 PM EST, 2 minutes earlier.
Area forecast discussion, Nov 15, 4:53 PM EST, 2 minutes before
Area Forecast Discussion National Weather Service State College PA 453 PM EST Sun Nov 15 2020 .SYNOPSIS... Windswept rain showers will continue today with an increasing potential for strong to locally damaging winds associated with a sharp cold frontal passage. A stretch of gusty winds will continue through early week with temperatures trending below average. Lake effect snow accumulation remains probable in the northwest PA snowbelts and parts of the western Alleghenies Monday night through Tuesday. The early to midweek cool down will be short-lived as temperatures rebound quickly and trend warmer to above average by the end of next week. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Severe Tstm Watch #510 has been cancelled. Low-topped SQ line produced several wind damage reports across the western Alleghenies. Focus shifting to second line becoming more organized over the eastern 1/2 of the CWA. Post-frontal gust to 50kts at KJST 28050/2116. Previous... Risk happens slowly, then all at once. Low-topped squall line heading for NW PA has produced numerous measured severe wind gusts of 60-75+ mph across northern/central OH over the past couple of hours. Current expectations are for this line to continue moving rapidly east-northeastward across northeastern OH into northwestern PA through the rest of the afternoon. Severe Thunderstorm Watch #510 has been issued for the NW Alleghenies through 600 PM EST. We are monitoring the potential for another low-topped SQ line capable of producing strong to locally damaging winds this evening across the eastern 1/2 of the CWA. There may be a bit more instability available into southeast PA, but the best kinematic forcing is over NW PA. Forecast soundings and upstream obs suggest advisory level gusts are likely to occur on a larger scale behind sharp cold frontal passage, owing to steep lapse rates and strong post- frontal pressure rises. We expanded the wind advisory east of the Alleghenies and pushed out the endtime to 03 UTC Mon. Key takeaway: windswept rain through this evening with max gusts up to 50 mph (locally higher within low-topped squall line). Temperatures will head lower tonight but gusty winds should keep minT above guidance. Rain/snow showers are possible across the far NW snowbelt late tonight into early Monday. Unfavorable /SWLY/ low level trajectories and marginal sfc temps should limit snow accumulation. && .SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/... Brisk and colder on Monday with gusty west winds 30+mph. Max temps (mid 30s to around 50F) will be near to several degrees below average with the largest departures from normal across the NW Alleghenies. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... An upper-level trough with a few embedded short-waves will swing through the northeast CONUS. A northwest flow of seasonably chilly air should support a period of lake effect snow showers across the northwest mountains/Laurel Highlands Tuesday into Tuesday night. A deep well-mixed layer and cloud temps in the -12 to -18C range through a several kft depth of the upper cloud layer will support good dendritic growth and decent snowfall rates of 1/2 to 1 inch per hour in the expected multiple snowbands. NBM guidance seemed too low with lake effect potential Tuesday and Tuesday night so leaned more toward the superblend with the Sunday morning update. A few inches of accumulation are possible over the northwest zones with 1 to 2 inches over the Laurels. A coating to an inch will be possible elsewhere over the Allegheny Plateau. Areas farther south and east may see flurries, but no accumulation is expected due to ground temperatures just above freezing. A few flurries may linger over the northwest Wednesday, otherwise looking at a dry and chilly day. Latest ECENS and GEFS support fair and progressively milder weather the second half of the week, as upper trough lifts out and ridging builds over the eastern CONUS. Ensemble plumes indicate well above normal temperatures are likely by late in the week, as surface high slips off the Mid Atlantic coast and southwesterly return flow develops. && .AVIATION /22Z SUNDAY THROUGH FRIDAY/... Several bands of showers moving across the region as of 330 PM. Made some adjustments to the TAFS to cover these. Western band had damaging winds across the area, but that band has weaken. Main wind issue will be with the cold front just west of the office here, and also behind the cold front for several hours. Earlier discussion below. Windswept rain showers will move quickly across the airspace this afternoon and evening, and may be accompanied by locally strong sfc wind gusts 40+kt. Flight cats will be variable with brief vis restrictions in heavier downpours and fluctuations in cigs from VFR to IFR. A sharp cold front will sweep through the airspace with winds shifting to 240-270 degrees and post- frontal gusts of 40+kt still possible through the evening. A gusty westerly flow will maintain low cigs across the wrn 1/3 of the airspace into Monday. Conditions will trend VFR to the east of the Alleghenies. Outlook... Mon...MVFR cigs wrn 1/3. Gusty winds 25-30kt from 270 degrees subsiding late. Tue...MVFR cigs and IFR vis psbl over the wrn highlands in scattered snow showers. Gusty winds 25-30kts from 280-310 degrees. Wed...Low cigs psbl early wrn 1/3. Bcmg VFR with winds subsiding. Thu...VFR/no sig wx. Gusty winds psbl from 240 degrees. Fri...VFR/no sig wx. && .CTP WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 10 PM EST this evening for PAZ004>006- 010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066. && SYNOPSIS...Steinbugl NEAR TERM...Steinbugl SHORT TERM...Steinbugl LONG TERM...Fitzgerald/Travis AVIATION...Steinbugl/Martin
Hazardous weather outlook, Nov 15, 4:39 PM EST, 16 minutes before
Hazardous Weather Outlook National Weather Service State College PA 439 PM EST Sun Nov 15 2020 PAZ012-018-019-025>028-034>036-041-042-045-046-049>053-056>059- 063>066-162145- Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon- Mifflin-Juniata-Bedford-Fulton-Franklin-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 439 PM EST Sun Nov 15 2020 ...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Advisory. Locally strong to damaging winds are possible within heavy showers and late this afternoon and early evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Gusty west to northwest winds of 30 to 40 are possible Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-010-011-017-024-033-037-162145- Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Somerset-Tioga- 439 PM EST Sun Nov 15 2020 ...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Gusty west to northwest winds of 30 to 40 are possible Monday and Tuesday. Lake effect snow accumulation is probable late Monday night through early Wednesday. The combination of accumulating snow and gusty winds may result in travel disruptions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Nov 15, 3:58 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
358 PM EST SUN NOV 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG KANE 41.66N 78.81W
11/15/2020 MCKEAN PA 911 CALL CENTER
METAL BUILDING ON WIRES IN KANE BOROUGH.
&&
JRBLocal storm report, Nov 15, 4:10 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
410 PM EST SUN NOV 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG 3 NNW GRAMPIAN 41.01N 78.64W
11/15/2020 CLEARFIELD PA 911 CALL CENTER
TREES DOWN ALONG CHESTNUT GROVE HWY.
&&Local storm report, Nov 15, 4:14 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
414 PM EST SUN NOV 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 1 NE HYDE 41.02N 78.46W
11/15/2020 CLEARFIELD PA 911 CALL CENTER
TREE DOWN ON JADE RD.
&&Local storm report, Nov 15, 4:20 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
420 PM EST SUN NOV 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 5 NNE PHILIPSBURG 40.96N 78.18W
11/15/2020 CLEARFIELD PA 911 CALL CENTER
TREE DOWN ON HARDSCRABBLE RD.
&&Local storm report, Nov 15, 4:24 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
424 PM EST SUN NOV 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG 2 WSW SOMERSET 40.00N 79.12W
11/15/2020 SOMERSET PA 911 CALL CENTER
MULTIPLE REPORTS OF TREES AND WIRES DOWN IN
THE VICINITY OF SOMERSET, INCLUDING AT THE
900 BLOCK NEW CENTERVILLE RD AND ON WATSON
AVENUE.
&&Local storm report, Nov 15, 4:42 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
442 PM EST SUN NOV 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG 2 NNE OSTERBURG 40.20N 78.52W
11/15/2020 BEDFORD PA 911 CALL CENTER
WIRES DOWN AT TENNESSEE LN AND SARAH FURNACE
RD.
&&
JRBThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 15, 2:49 PM EST | Severe Thunderstorm Warning | CTP | Warren | 59 min |
| Nov 15, 3:30 PM EST | Severe Thunderstorm Warning | CTP | Clearfield, Elk, McKean | 63 min |
| Nov 15, 3:46 PM EST | Severe Thunderstorm Warning | CTP | Cambria, Somerset | 48 min |
| Nov 15, 4:23 PM EST | Severe Thunderstorm Warning | CTP | Bedford | 34 min |
| Nov 15, 5:51 PM EST | Severe Thunderstorm Warning | CTP | Dauphin, Lancaster, Lebanon, York | 84 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.